Virginia, 2023

Damaging Winds and Lightning Strike in Virginia, September 9, 2023

September 9, 2023 · NWS AKQ · 7 events in 4 counties and zones

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds across portions of central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 9, 5:58 AM EST, 6 hours 38 minutes earlier.

Area forecast discussion, Sep 9, 5:58 AM EST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
658 AM EDT Sat Sep 9 2023

.SYNOPSIS...
A weak upper-level trough remains near the area through this
weekend. Additionally, a front over western Virginia will stall
and remain over central Virginia through the weekend. This will
provide a focus for shower and thunderstorms. Temperatures also
cool to near normal values for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 340 AM EDT Saturday...

Broad upper-level troughing remains over the eastern CONUS this
morning. There is also a weak upper low over KY/IN per water
vapor imagery. At the sfc, a stalled frontal system remains over
inland portions of the FA with broad low pressure troughing
extending NE-SW along the front. Majority of the area remains
dry this morning with earlier shower and thunderstorm activity
nearly diminished. Recent look at the radar does show some very
isolated tstms over the lower MD Eastern Shore. This is in the
vicinity of a very weak sfc low and elevated instability. Main
threat is occasional lightning strikes and brief heavy rainfall.
Otherwise, it's mainly passing high clouds for everyone else
this morning. For areas that received rain yesterday (mainly W
of I-95), patchy (shallow) fog is possible through daybreak.
Temps are also running a couple degrees below the previous
forecast, with mid-upper 60s inland to 70s near the coast. Lows
this morning in the mid 60s W/NW to low 70s E and SE.

Into this aftn, the front will remain in place with the trough
inching slightly E. This will keep the broad southerly flow across
the area. Additionally, there will likely be several weak
perturbations that will move N in the southerly flow. It seems
the CAMs are picking up on these -- in addition to
remnant/transient boundaries -- as the primary source of
convective initiation this aftn. While differences remain across
the guidance, they do appear to be in general agreement that
coverage should be more widespread than the past few days.
Composite reflectivity paintball plots from the HREF show
convection initiating in central/ern NC early this aftn, moving
N through the rest of the aftn and into this evening. Therefore,
the coverage of precip is expected to highest across the S in
the 12pm-4pm timeframe, shifting to our nrn and NW counties in
the 4pm-8pm timeframe. Storm propagation will be to the N-NW so
far ern areas of the CWA, including the Eastern Shore, may not
see much precip today.

Similar to previous days, the thermodynamic environment (2000+
J/kg of MLCAPE due to relatively steep low and mid-level lapse
rates) remains favorable for isolated, vigorous updrafts capable
of producing damaging downburst winds. However, the diffuse
nature of the trough continues to limit wind speeds aloft and
thus effective shear values. To address this isolated svr
potential, SPC has the western 2/3rds of the area in a marginal
risk for svr. PWATs will be also slightly higher this aftn
(1.6-1.9") which means there continues to be a risk for heavy
rainfall. Any impacts from rainfall will likely be limited to
urban locations as antecedent conditions remain relatively dry
across most of the area. WPC has a marginal ERO scraping our far
wrn counties. For tonight, elevated instability will allow some
showers and isolated storms to persist, albeit w/ much lower
coverage. PoPs tonight taper off to 20- 30%.

With more clouds and precip for most this aftn, highs will be
several degrees cooler than the previous few days (low-mid 80s).
Lows range from the mid 60s W to low 70s E.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 400 AM EDT Saturday...

The upper-level trough lingers just to our west into Sunday. The
stationary front will also remain in place, potentially wavering
a bit E. The highest PoPs are once again west of I-95, but all
areas have the potential to see showers and thunderstorms.
Southerly moisture advection also continues, keeping the area in
the warm/moist sector. Model soundings show instability a
little lower for Sunday aftn, so feel most storms should remain
sub- severe (though cannot rule one out). However, still plenty
for heavy rainfall and frequent lightning. Highs Sun in the low
80s W where there will be more widespread clouds/precip to mid
80s E.

The trough flattens some into Monday. The front will also likely
dissipate just to our SE. Therefore, much less support for
precip on Monday and have trended the forecast drier. Only have
a 20% PoP for most under a partly sunny sky. Lows Sun and Mon
night in the mid 60s to around 70 (highest near coast).

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1220 AM EDT Saturday...

The extended period will start out unsettled before autumn-like
temperatures and humidity make an appearance for the end of next
week. On Tuesday, a potent, but positively tilted, upper-level
trough will dive S out of Ontario/Manitoba and into the Upper
Midwest. A wave of low pressure will also likely form just
downstream over the Great Lakes region, with a trailing cold front
expected to extend down towards the Gulf Coast. The upper-level flow
turns to the SW as the trough takes on a neutral tilt by midweek.
This should push the front through the area with the current
consensus among the global models being sometime later Wednesday.
With height falls overspreading the area as early as Tuesday,
expect gradually increasing chances of showers/rain. All of the
area should remain in the warm sector through Wednesday; thus,
there will be at least an isolated chc of thunderstorms,
especially during the aftn hours. Greatest coverage of precip
should be with the front on Wednesday and the forecast has the
highest PoPs then (50-60%). Given some remaining uncertainties,
will keep low PoPs along the coast into the first half of
Thursday. Expecting mid- upper 80s for highs Tues. A wider range
is expected on Wed due to the FROPA. It may stay in the 70s
across the W but remain well into the 80s across the E and SE.
The front should be well E of the area by the end of the week
with expansive high pressure building in across the central and
eastern US.

During the late week period (post-FROPA), there do remain some
differences between the GFS and ECMWF. The GFS is more progressive
w/ the upper-level trough while the ECMWF is slower, forming a cut-
off low to our N. This may have future implications on how close
Tropical Cyclone Lee gets to coastal New England and Maritime
Canada. At this time, not expecting much impact here other than an
increased risk of rip currents and beach erosion and perhaps some
breezy NE winds by the weekend. Continue to stay up to date with the
latest updates from the National Hurricane Center. Either way, dry
air is expected to surge into the FA behind the front Wednesday
night with highs in the mid/upper 70s-around 80 (highest SE)
expected Thurs into next weekend. Lows will be in the 50s and 60s.
Dew points will also be much lower so expect an pronounced increase
in comfort levels outside.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 655 AM EDT Friday...

Generally VFR this morning at the local terminals. A cluster of
tstms having formed over the Chesapeake Bay and are moving N in
the general vicinity of the lower MD Eastern Shore. These may
creep towards SBY over the next 2 hrs or so. Elsewhere, patchy
fog has formed as expected, mainly W of I-95. This should
dissipate by 12-13z. Another round of more widespread scattered
showers and thunderstorms this afternoon, potentially leading
to instances of sub-VFR conditions under any heavier
showers/storms. For now, have kept VCSH/VCTS wording but may
need to eventually put in a prevailing group.

Outlook: A lingering front and upper trough will provide a
focus for continuing showers and storms into Sunday. Generally
drier w/ only a slight chc for showers/storms Monday/Tuesday.

&&

.MARINE...
As of 340 AM EDT Saturday...

Weak high pressure remains centered offshore early this
morning, with a diffuse frontal boundary inland. The wind is
primarily SSW 5-15kt, seas are 2-3ft, and waves in the Bay are ~1ft
and 1-2ft at the mouth of the Bay. High pressure remains centered
offshore through the weekend as the frontal boundary lingers inland.
Sub-SCA conditions are expected along with a chc of aftn/evening
tstms. The wind will generally be southerly 5-15kt, typically from
the SSW overnight into the morning hours, and SSE late aftn/evening.
The boundary pushes off the coast Monday/Monday night and dissipates
Tuesday. The wind will be light, 5-10kt and variable in direction. A
S, then SW wind develops Tuesday night into Wednesday ahead of a
stronger cold front. The general consensus is for this front to push
across the Mid-Atlantic coast Wednesday night, with the wind
becoming NNW. SCA conditions are possible Thursday/Friday. Seas
through the weekend will mainly be 2-3ft, with 1 to occasionally 2ft
waves in the Bay.

Hurricane Lee is forecast to track WNW well N of Puerto Rico early
next week, then turn more NW by midweek. NWPS wave guidance depicts
long period swell with 14-17s periods arriving as early as Sunday
aftn/Sunday night, and this long period swell will likely continue
throughout next week. The initial swell will generally be 2-4ft
early next week, with building seas likely (potentially 5-9ft) by
mid-late next week as the general consensus amongst 09/00z
deterministic/ensemble guidance is for Lee to move N well offshore
and pushing swell toward the East Coast. The threat for rip currents
will increase Sunday into Monday, with a high risk of rip currents
likely Tuesday into much of next week.

&&

.CLIMATE...
New daily record set at SBY again today (Thu), and a tie at ECG
with other terminals again falling short. Highs in the 90s are
expected on Friday, but additional record highs are currently
not forecast. Since it might be close, have added Fri record
highs to the list below. This heatwave will end after Friday,
and its is 'possible' that there will not be any additional
90-degree+ temperatures for the rest of the year.

* The last time RIC had 2 consecutive days with a high of 100+
  was July 7-8th, 2012 (the last time in September was 3
  consecutive 5th/6th/7th in 1954).

For reference, Septembers with the most days reaching 90/95/100
degrees are also listed.

*also in earlier years
** denoted new daily record high temperature

* Date:   Wed 9/6 (Actual)  Thu 9/7 (Actual)  Fri 9/8

* RIC:   102/1954  (101)   103/1954  (100)    97 (1954)
* ORF:    98/1899   (93)    98/1954   (96)    96 (1985)
* SBY:    95/1983 (**97)    95/1943 (**97)    96 (1939)
* ECG:    98/1954   (96)    95/1985 (**95)    98 (1985)

Most 90F+/95+/100+ Days in September:

       90F+ Days     95+ Days   100+ Days

* RIC: 15 in 1970    9 in 1930   3 in 1954
* ORF: 10 in *1930   6 in 1985   2 in 1895
* SBY: 16 in 1930    4 in 1930   1 in 1932
* ECG: 10 in *2018   7 in 1985     (none)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJB/SW
NEAR TERM...SW
SHORT TERM...SW
LONG TERM...SW
AVIATION...SW
MARINE...AJZ
CLIMATE...
Hazardous weather outlook, Sep 9, 3:04 AM EST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
404 AM EDT Sat Sep 9 2023

MDZ024-025-VAZ099-100-100815-
Inland Worcester-Maryland Beaches-Accomack-Northampton-
404 AM EDT Sat Sep 9 2023

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>098-509>525-100815-
Dorchester-Wicomico-Somerset-Northampton-Hertford-Gates-Pasquotank-
Camden-Western Currituck-Bertie-Chowan-Perquimans-Eastern Currituck-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
404 AM EDT Sat Sep 9 2023

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon and evening will have the potential to
produce isolated damaging wind gusts, frequent lightning, and heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Chances for thunderstorms continue into Sunday with frequent
lightning and heavy rainfall the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 9, 11:10 AM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1210 PM EDT Sat Sep 9 2023

VAZ087-088-092-091645-
Sussex VA-Southampton VA-Greensville VA-
1210 PM EDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GREENSVILLE...
SOUTHWESTERN SOUTHAMPTON AND SOUTH CENTRAL SUSSEX COUNTIES AND THE
CITY OF EMPORIA THROUGH 1245 PM EDT...

At 1210 PM EDT, Doppler radar was tracking a strong thunderstorm near
Claresville, or 8 miles southeast of Emporia, moving north at 15 mph.

HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Green Plain around 1215 PM EDT.

Other locations impacted by this storm include Adams Grove, Gray,
Grizzard, Mason, Drewryville, Bryants Corner, Slagles Lake, Little
Texas, and Emporia Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3656 7731 3656 7750 3678 7755 3683 7724
TIME...MOT...LOC 1610Z 176DEG 10KT 3664 7740

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Sep 9, 11:42 AM EST, 54 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1242 PM EDT Sat Sep 9 2023

VAZ060-091730-
Prince Edward VA-
1242 PM EDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN PRINCE EDWARD COUNTY
THROUGH 130 PM EDT...

At 1241 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cullen, or near Charlotte Court House, moving north at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Darlington Heights around 1245 PM EDT.

Other locations impacted by this storm include Tuggle, Elam, and
Allens Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3726 7868 3732 7863 3734 7860 3740 7859
      3737 7858 3737 7857 3736 7856 3733 7851
      3734 7846 3709 7849 3714 7852 3715 7855
      3714 7859 3717 7863 3719 7864 3719 7868
      3720 7869
TIME...MOT...LOC 1641Z 176DEG 23KT 3712 7864

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JKP
Special weather statement, Sep 9, 12:04 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
104 PM EDT Sat Sep 9 2023

VAZ079-087-088-091745-
Sussex VA-Brunswick VA-Greensville VA-
104 PM EDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT GREENSVILLE...SOUTHWESTERN
SUSSEX AND EAST CENTRAL BRUNSWICK COUNTIES AND THE CITY OF EMPORIA
THROUGH 145 PM EDT...

At 103 PM EDT, Doppler radar was tracking a strong thunderstorm over
Purdy, moving north at 15 mph.

HAZARD...Heavy rain and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Reduced visibility and minor flooding possible. Frequent
         cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Purdy around 110 PM EDT.

Other locations impacted by this storm include Brink, Callaville,
Bufford Crossroads, Lanes Corner, Pleasant Shade, Fields Crossroads,
Durand, Slates Corner, Emporia Reservoir, and Slagles Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3655 7770 3689 7774 3690 7767 3689 7766
      3690 7765 3687 7764 3688 7763 3689 7764
      3688 7762 3694 7750 3669 7747 3667 7750
      3667 7748 3666 7747 3658 7746
TIME...MOT...LOC 1703Z 172DEG 11KT 3680 7760

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

MM
Special weather statement, Sep 9, 12:17 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
117 PM EDT Sat Sep 9 2023

VAZ092-093-096-091800-
Isle of Wight VA-Southampton VA-Suffolk VA-
117 PM EDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT ISLE OF WIGHT...AND NORTHEASTERN
SOUTHAMPTON COUNTIES AND THE CENTRAL CITY OF SUFFOLK THROUGH 200 PM
EDT...

At 117 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kings Fork, or near Windsor, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Reduced visibility and minor flooding possible.

This strong thunderstorm will be near...
  Windsor and Isle Of Wight around 125 PM EDT.

Other locations impacted by this storm include Central Hill, Whitley,
Comet, Longview, Benns Church, Wills Corner, Boaz, Bethel Church,
Raynor, and Chuckatuck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3695 7694 3705 7662 3684 7655 3683 7657
      3682 7655 3683 7655 3676 7653 3670 7677
TIME...MOT...LOC 1717Z 157DEG 15KT 3682 7667

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Miller
Special weather statement, Sep 9, 12:30 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Wakefield VA
130 PM EDT Sat Sep 9 2023

MDZ023-024-VAZ099-091815-
Somerset MD-Inland Worcester MD-Accomack VA-
130 PM EDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SOMERSET...
SOUTHWESTERN WORCESTER AND NORTH CENTRAL ACCOMACK COUNTIES THROUGH
215 PM EDT...

At 129 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pocomoke City. The storm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible.

This storm will remain over mainly rural areas of southeastern
Somerset, southwestern Worcester and north central Accomack Counties,
including the following locations... Hallwood, Mappsville, Cokesbury,
Goodwill, Rehobeth, Saxis, Temperanceville, Nelsonia, Shelltown, and
Sanford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3779 7561 3786 7575 3817 7566 3810 7536
TIME...MOT...LOC 1729Z 206DEG 3KT 3798 7560

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Miller
Special weather statement, Sep 9, 12:36 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
136 PM EDT Sat Sep 9 2023

VAZ088-092-093-091815-
Isle of Wight VA-Sussex VA-Southampton VA-
136 PM EDT Sat Sep 9 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN ISLE OF WIGHT...
EASTERN SOUTHAMPTON AND EAST CENTRAL SUSSEX COUNTIES AND THE CITY OF
FRANKLIN THROUGH 215 PM EDT...

At 136 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newsoms to near Zuni. Movement was north
at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Minor hail damage to outdoor objects is possible.

Strong thunderstorms will be near...
  Franklin and Hunterdale around 140 PM EDT.
  Courtland, Newsoms, and Sedley around 145 PM EDT.
  Ivor around 150 PM EDT.

Other locations impacted by these storms include Vicksville, Handsom,
Berlin, Manry, Collosse, Dory, Sunbeam, Lees Mill, Walters, and
Sebrell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3674 7722 3696 7704 3698 7696 3694 7695
      3696 7692 3674 7677 3654 7702 3654 7710
TIME...MOT...LOC 1736Z 166DEG 13KT 3658 7704 3681 7683

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Miller

The radar

The Norfolk radar (KAKQ), 36 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Isle of Wight

When
September 9, 12:36 PM EST
Where
Isle of Wight County, 2.16 mi SE of Smithfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
36.960, -76.600

Tree was downed on Huntington Way. Lots of large limbs were downed across Smithfield.

Thunderstorm Wind, Isle of Wight

When
September 9, 12:41 PM EST
Where
Isle of Wight County, 1.3 mi WSW of Isle of Wight
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.890, -76.720

Tree was downed on the road near the intersection of Redhouse Road and Courthouse Highway.

Thunderstorm Wind, Suffolk (C)

When
September 9, 1:44 PM EST
Where
Suffolk (C) County, 0.55 mi W of Whaley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.580, -76.690

Wires were downed on Little Fork Road.

Thunderstorm Wind, Suffolk (C)

When
September 9, 2:00 PM EST
Where
Suffolk (C) County, Holland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.680, -76.770

Trees were downed near the Holland Bypass on Route 58.

Thunderstorm Wind, Southampton

When
September 9, 2:24 PM EST
Where
Southampton County, 2.65 mi SE of Ivor
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.870, -76.850

Power line was downed on Seacock Chapel Road.

Thunderstorm Wind, King William

When
September 9, 2:30 PM EST
Where
King William County, 0.55 mi W of Aylett
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.780, -77.110

Tree was downed along Route 360.

Lightning, Suffolk (C)

When
September 9, 5:28 PM EST
Where
Suffolk (C) County, 2.16 mi SE of Myrtle
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.750, -76.650

WAVY television station reported a residential structure fire occurred due to a lightning strike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139871, 1139866, 1139868, 1139869, 1139867, 1139870, 1139865.